Alert archive / California / Wind Advisories in 2024

Wind Advisory 8, NWS San Francisco Bay Area, CA

May 7, 2024Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this wind advisory at May 7, 2024, 12:35 PM PDT for Marin County, Napa County, Sonoma County, California. It took effect at May 8, 2024, 1:00 AM PDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
May 7, 2024, 12:35 PM PDT (19:35 UTC)
In effect from
May 8, 2024, 1:00 AM PDT
Expired
May 9, 2024, 8:00 AM PDT
In force
31 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS76 KMTR 071935
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1235 PM PDT Tue May 7 2024

CAZ504-506-080800-
/O.NEW.KMTR.WI.Y.0008.240508T0800Z-240508T1800Z/
North Bay Interior Mountains-North Bay Interior Valleys-
1235 PM PDT Tue May 7 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM PDT WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North Bay Interior Mountains and North Bay Interior 
  Valleys.

* WHEN...From 1 AM to 11 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
4 follow-up statements
868 
WWUS76 KMTR 080454
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
954 PM PDT Tue May 7 2024

CAZ504-506-081300-
/O.CON.KMTR.WI.Y.0008.240508T0800Z-240508T1800Z/
North Bay Interior Mountains-North Bay Interior Valleys-
954 PM PDT Tue May 7 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM PDT
WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North Bay Interior Mountains and North Bay Interior 
  Valleys.

* WHEN...From 1 AM to 11 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
153 
WWUS76 KMTR 080639
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1139 PM PDT Tue May 7 2024

CAZ506-080745-
/O.CAN.KMTR.WI.Y.0008.240508T0800Z-240508T1800Z/
North Bay Interior Valleys-
1139 PM PDT Tue May 7 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds are no longer expected to reach advisory criteria.

$$

CAZ504-082200-
/O.EXT.KMTR.WI.Y.0008.240508T0800Z-240509T1500Z/
North Bay Interior Mountains-
1139 PM PDT Tue May 7 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 8 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
694 
WWUS76 KMTR 082153
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
253 PM PDT Wed May 8 2024

CAZ504-091500-
/O.CON.KMTR.WI.Y.0008.000000T0000Z-240509T1500Z/
North Bay Interior Mountains-
253 PM PDT Wed May 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THURSDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...North Bay Interior Mountains.

* WHEN...Until 8 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
064 
WWUS76 KMTR 091450
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
750 AM PDT Thu May 9 2024

CAZ504-091600-
/O.EXP.KMTR.WI.Y.0008.000000T0000Z-240509T1500Z/
North Bay Interior Mountains-
750 AM PDT Thu May 9 2024

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Wind gusts are diminishing across the advisory region. Thus, the
Wind Advisory will be allowed to expire. However, gusty winds may
continue across the region, especially in the Mayacamas, for the
next couple of hours.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at May 7, 10:53 AM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 7, 10:53 AM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1053 AM PDT Tue May 7 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 200 AM PDT Tue May 7 2024

Seasonal temperatures persist today with a warming trend to kick off
Wednesday along with offshore winds in highest peaks of the North
Bay and East Bay. Temperatures will peak Thursday and Friday with
minor Heat Risk potentially continuing into Saturday across the
interior. A gradual cooling trend will then follow by the end of the
upcoming weekend.

&&

.UPDATE...
Issued at 842 AM PDT Tue May 7 2024

Satellite imagery shows patchy low stratus clearing across the SF Bay
Area and Monterey Bay regions, expected to remain clear for the
rest of the day. Forecast is generally on track, with no changes
necessary at this time.

DialH

&&

.SHORT TERM...
(Today and tonight)
Issued at 200 AM PDT Tue May 7 2024

Very few low clouds this morning, mainly favoring the Monterey Bay
region. Low clouds are likely to dissipate by early morning however.
Afternoon temperatures will be closer to normal (within 1-5 degrees)
yet still will be on the cooler side. Overall, expecting a mostly
sunny day with the possibility of a few passing high clouds.
Overnight conditions will cool into the mid-to-upper 40's and lower
50's near the San Francisco Bay. Do expect less in the way of cloud
cover tonight as the airmass aloft continues to dry.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 200 AM PDT Tue May 7 2024

Warming trend kicks off on Wednesday with temperatures warming into
the lower 80's in the warmest interior spots. Meanwhile, mid 60's to
mid-to-upper 70's are expected elsewhere across the region. Off
shore winds also return to the region Wednesday morning and will
continue through Thursday morning in the region's peaks of the North
Bay and East Bay. Gusts could reach or exceed 50 mph in the highest
peaks.

By Thursday and more so Friday, temperatures are expected to
approach 90 degrees in the farthest inland spots. Slight cooling is
expected near the coast on Saturday, yet the interior will remain
similarly warm. Onshore flow returns to the region by late in the
weekend with a general cooling trend. However, temperatures will
still remain in the low-to-mid 80's across the interior to upper
50's to 60's near the coast.

From previous forecaster: "All in all should be a very nice second
half of the week for everyone. That being said, folks should still
exercise caution when enjoying time outdoors as this swing from
below normal to above normal temperatures can catch people off
guard. Plan to pack some extra water and sun protection if you're
planning to spend time outdoors. And the most important preparation
if you're going to the coast or relaxing poolside...SUNSCREEN!!!"

&&

.AVIATION...
(18Z TAFS)
Issued at 1053 AM PDT Tue May 7 2024

VFR through the TAF period with breezy northwest winds continuing
into the evening with light to moderate west to northwest winds
overnight. Heading into tomorrow, gusty north to northwest winds
return as upper level ridging and surface high pressure builds. Wind
shear is expected at STS, APC, OAK, SFO, and LVK overnight. Moderate
to high confidence that VFR will prevail at all stations overnight.
HREF indicates some cloud cover in the Monterey Bay tomorrow morning
but coverage should remain few to scattered.

Vicinity of SFO...VFR through the TAF period. Breezy to gusty west
to northwest winds continue into the evening with moderate westerly
winds overnight. Gusty winds return by mid tomorrow morning with
gusts up to 22 knots possible. A few ensemble members indicate that
gusts between 25-27 knots are possible tomorrow so will keep an eye
on and adjust gusts as needed.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through the TAF period. Moderate
northwest winds becoming gusty during the afternoon at SNS. Winds
weaken to light to moderate overnight with winds becoming more
variable at MRY. HREF guidance shows some cloud cover in Monterey
Bay but confidence is low that a ceiling will develop as upper level
conditions will be drier and the marine layer will be fairly shallow
as high pressure builds. Any cloud coverage that does develop at MRY
will be few to scattered.

&&

.MARINE...
(Today through Sunday)
Issued at 1053 AM PDT Tue May 7 2024

Strong northerly winds continue through the midweek, with gale-
force  gusts expected over the outer waters and near the Big Sur
coast.  Towards the early Thursday morning, winds slowly ease to
become  fresh to moderate. However, as a result of strong winds in
the early  portion of the week, significant wave heights will
build to heights  of 15 to 16 feet over the outer waters by mid-
week. Sea conditions  will be hazardous Tuesday and Wednesday with
gale warnings issued  for portions of the coastal waters. By the
late week into the  weekend, winds ease to become gentle,
significant wave heights  gradually diminish to 5 to 7 feet, and
dry weather continues as high  pressure dominates.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 9 PM PDT this evening for Mry Bay.

     Small Craft Advisory until 3 AM PDT Wednesday for Pigeon Pt to
     Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Reyes to
     Pigeon Pt 0-10 nm.

     Gale Warning until 3 AM PDT Wednesday for Pt Pinos to Pt Piedras
     Blancas 0-10 nm.

     Small Craft Advisory until 3 PM PDT this afternoon for Pigeon Pt
     to Pt Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning from 3 PM this afternoon to 9 AM PDT Wednesday for
     Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning from 3 PM this afternoon to 3 AM PDT Wednesday for
     Pigeon Pt to Pt Pinos 10-60 NM.

&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Kennedy
MARINE...Kennedy

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:36 PM PDTGale WarningMTR42 hr
May 7, 2:57 PM PDTSmall Craft AdvisoryMTR30 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.